Skip to content

    Teen Health

    Font Size
    A
    A
    A

    Spice, K2 Sending Teens to the Emergency Room

    New Report Highlights the Dangers of Synthetic Marijuana
    By
    WebMD Health News
    Reviewed by Laura J. Martin, MD

    March 19, 2012 -- “Spice,” “K2,” “Mr. Smiley,” “Red X Dawn,” and “Blaze” are just some of the street names for synthetic marijuana drugs. They sound like something out of a video game, but the drugs themselves are nothing to play around with, according to a new study.

    When smoked or ingested, these drugs produce a similar high to marijuana. Until recently, these compounds were sold in gas stations and convenience stores. The Drug Enforcement Administration has banned five chemicals found in Spice and K2, but people may still be able to find these substances on the Internet.

    Synthetic marijuana is made by blending plants and herbs including bay bean, blue lotus, and red clover. These ingredients are sprayed with a chemical that gives it its marijuana-like effects in the brain.

    Many teens may be drawn to these drugs because they are so easy to come by and can’t be detected in drug tests. The American Association of Poison Control Centers reported 4,500 calls involving them since 2010.

    Now a new study in Pediatrics highlights some of the dangers associated with their use. The study includes reports on three teens who showed up at the emergency room after using these drugs. Users became anxious or agitated. In some, use of these compounds caused excessive sweating and inability to speak. All three teens were treated and released from the hospital.

    “Parents and teens need to be aware of the signs and symptoms of synthetic marijuana use and know that it is out there,” says researcher Joanna Cohen, MD. She is an emergency room doctor at Children’s National Medical Center in Washington, D.C.

    As to whether the symptoms experienced by the three teens in the new report are typical, “we really don’t know because it is such a new drug,” she says. “The big danger is that kids’ brains are still developing and we don’t know about the long-term effects. It can have serious consequences such as memory loss, [mental] deficits, and psychosis with long-term, repeated use.”

    Risky Business

    Many people in the drug abuse prevention realm are very concerned about these compounds.

    Today on WebMD

    unhappy teen couple
    Article
    mini cupcakes
    fitSlideshow
     
    teen couple
    ARTICLE
    girl running with vigor
    fitSlideshow
     
    Sugary drinks
    fitSlideshow
    teen wearing toning shoes
    fitSlideshow
     
    young woman texting
    Article
    teen boy holding a condom
    ARTICLE
     
    Teen girls eating ice cream
    fitQUIZ
    teen sleeping
    fitARTICLE
     
    father and son working together
    ARTICLE
    students smiling at eachother
    ARTICLE